Missouri, 2011Flash Flood in Missouri, July 5, 2011
July 5, 2011 · NWS SGF · 1 event in 1 county or zone
Isolated thunderstorms over central and south central Missouri, produced isolated areas of heavy rainfall and flooding in Shannon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms over central and south central Missouri, produced isolated areas of heavy rainfall and flooding in Shannon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 5, 5:51 AM CST, 9 minutes earlier.
Area forecast discussion, Jul 5, 5:51 AM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
651 AM CDT TUE JUL 5 2011
...UPDATE TO AVIATION...
.DISCUSSION...
SCATTERED CONVECTION EARLIER TONIGHT HAS DIMINISHED WITH THE
EXCEPTION OF A FEW ISOLATED SHOWERS AND ONE LONE STORM OVER OREGON
COUNTY AS OF THIS DISCUSSION. A SMALL MID LEVEL DISTURBANCE
EVIDENT ON THE ENHANCED WATER VAPOR IMAGERY THIS MORNING HELPED DEVELOPED
THIS CONVECTION OVERNIGHT. AS THIS FEATURE CONTINUES TO MOVE TO
THE SOUTH...WILL LEAVE IN THE SLIGHT CHANCE FOR A SHOWER OR STORM
OVER THE FAR SOUTHEASTERN OZARKS TODAY BUT MOST OF THE AREA WILL
BE HOT AND DRY. TEMPERATURES STARTING OFF THIS MORNING IN THE
LOWER 70S WITH PARTY CLOUDY SKIES.
FOR TODAY... DRIER AIR WILL MOVE ACROSS TEMPORARILY FROM THE
NORTHWEST BEFORE THE NEXT FEATURE MOVES IN BY TOMORROW MORNING.
WENT AHEAD AND ADDED ON A COUPLE DEGREES TO THE HIGHS TODAY WITH
UPPER 90S OVER SOUTHEAST KANSAS TO THE LOWER 90S OVER THE EASTERN
OZARKS. HEAT INDEX VALUES WILL ONCE AGAIN BE AROUND 100 LATER THIS AFTERNOON.
THE WEATHER PATTERN WILL BECOME ACTIVE FOR THE OZARKS FOR THE
MIDDLE PART OF THE WEEK STARTING LATE TONIGHT THROUGH EARLY
FRIDAY. THE UPPER LEVEL WAVE CURRENTLY OVER THE NORTHERN PLAINS
WILL RIDE DOWN THE NORTHWEST FLOW THAT WILL BE DEVELOPING OVER THE
REGION. THIS IS DUE TO THE UPPER LEVEL RIDGE ESTABLISHING ITSELF
OVER THE ROCKIES. AT THE SURFACE...WE WILL STILL HAVE THE OLD
FRONTAL BOUNDARY ACROSS THE OZARKS WHICH WILL HELP WITH
CONVERGENCE AT THE SURFACE. SEVERAL FEATURES AND DISTURBANCES WILL
RIDE DOWN THE FLOW THROUGH THE MIDDLE PART OF THE WEEK TO GIVE THE
AREA DECENT CHANCES FOR SHOWERS AND STORMS.
ONE WAVE WILL PASS ON BY EARLY ON WEDNESDAY MORNING TO GIVE THE
AREA A CHANCE FOR SCATTERED CONVECTION BUT THE BETTER CHANCE FOR
CONVECTION WILL BE LATE WEDNESDAY NIGHT INTO THURSDAY MORNING WITH
A MUCH BETTER POSITIONED WAVE TRAVERSING ACROSS THE OZARKS. THERE
WILL BE A POTENTIAL FOR A MCS DEVELOPING ACROSS THE MISSOURI RIVER
VALLEY DIVING DOWN SOUTHEASTWARD THURSDAY MORNING. WILL HAVE TO
SEE HOW THIS PLAYS OUT AND THERE WILL BE LIMITED RISK FOR SEVERE
WEATHER MAINLY FROM GUSTY WINDS AND HAIL.
FRONTAL BOUNDARY REMAINS ACROSS THE OZARKS THURSDAY AFTERNOON AND
THURSDAY NIGHT WITH MORE CONVECTION FIRING UP WITH THE DISTURBANCE
IN THE AREA. THERE SHOULD BE SEVERAL ROUNDS OF CONVECTION WITH
HOPEFULLY SOME BENEFICIAL RAINFALL FOR THE OZARKS. HAVE ALSO
KNOCKED DOWN AFTERNOON HIGHS IN THE 80S FOR MOST LOCATIONS WITH
THE ADDED CLOUD COVER AND RAINFALL IN THE AREA.
FROM FRIDAY THROUGH THE WEEKEND...THE RAIN CHANCES FOR DOWN AND
THE HEAT GOES UP WITH THE SUBTROPICAL RIDGE BUILDING EASTWARD
ACROSS OUR REGION. TEMPERATURES WILL BE BACK ABOVE NORMAL AND SLIM
TO NONE RAIN CHANCES IN THE FORECAST.
GRIFFIN
&&
.AVIATION...
/ISSUED 649 AM CDT TUE JUL 5 2011/
VFR CONDITIONS WILL PREVAIL AT AREA TERMINALS TODAY AS A TYPICAL
SUMMER PATTERN REMAINS IN PLACE. ISOLATED THUNDERSTORMS WILL BE
POSSIBLE TODAY BUT WILL LIKELY NOT IMPACT TERMINAL SITES.
FOSTER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 5, 3:52 AM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT TUE JUL 5 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
452 AM CDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...LIMITED.
WEATHER HAZARDS EXPECTED...
LIMITED HAIL RISK.
LIMITED THUNDERSTORM WIND DAMAGE RISK.
LIMITED LIGHTNING RISK.
LIMITED EXTREME HEAT RISK.
DISCUSSION...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHEASTERN
OZARKS TODAY. A STRONG TO MARGINALLY SEVERE STORM MAY BE POSSIBLE
WITH LARGE HAIL AND DAMAGING WINDS UP TO 60 MPH.
ANOTHER HOT AND MUGGY DAY IS EXPECTED ACROSS THE REGION
TODAY...WITH HEAT INDEX VALUES EXPECTED TO PEAK AROUND 100 DEGREES
DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
ANOTHER FRONT MOVING SOUTH THROUGH THE REGION WILL BRING
ADDITIONAL THUNDERSTORM CHANCES WEDNESDAY AND THURSDAY. ISOLATED
STRONG TO SEVERE STORMS WILL BE POSSIBLE...WITH DAMAGING WIND
GUSTS THE PRIMARY SEVERE WEATHER RISK.
AFTER A BRIEF BREAK IN THE HEAT DURING THE MID TO LATE PORTION OF
THIS WEEK...ABOVE AVERAGE TEMPERATURES WILL ONCE AGAIN SPREAD OVER
THE REGION THIS WEEKEND WITH HEAT INDEX VALUES RANGING BETWEEN 100
AND 105 DEGREES SATURDAY AND SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY OBSERVED SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN SPRINGFIELD.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
GRIFFIN
In the hours before
Special weather statement, Jul 5, 12:20 AM CST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 AM CDT TUE JUL 5 2011
MOZ097-098-106-050700-
HOWELL MO-OREGON MO-SHANNON MO-
120 AM CDT TUE JUL 5 2011
...SIGNIFICANT WEATHER ADVISORY FOR OREGON...SOUTHERN HOWELL AND
SOUTHWESTERN SHANNON COUNTIES UNTIL 200 AM CDT...
AT 114 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
TERESITA TO 5 MILES SOUTHEAST OF WEST PLAINS...MOVING SOUTHEAST AT 20
MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE ALTON...THAYER AND WEST PLAINS.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3671 9201 3702 9165 3689 9122 3683 9122
3683 9112 3682 9111 3679 9110 3649 9138
3649 9160
TIME...MOT...LOC 0620Z 304DEG 18KT 3688 9157 3668 9174
FOSTERFlash Flood, Shannon
- When
- July 5, 6:00 AM CST
- Where
- Shannon County, 2.32 mi S of Bartlett to 2.31 mi S of Bartlett
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Property damage
- $2,000
- Reported by
- Newspaper
- Coordinates
- 36.967, -91.424
A Shannon County resident was swept off a low water bridge during the early morning hours of July 5th after isolated thunderstorms produced heavy rainfall causing a small stream to become swollen and overflow its banks. The driver attempted to drive over the flooded low water bridge and was swept nearly 150 yards down stream where his car and body were found on July 13th.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
- Hail and Damaging Winds in Nebraska, July 5, 20111 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 336784.